Prednisone predilection to addiction and our bodies

Posted by ronludington @ronludington, Oct 3 9:41am

I've been wondering about prednisone and how easily our bodies become addicted to it. Just to catch you up.... I've been on and off pred for 8 years, now on kevzara and off of prednisone for 3 months. Now if another Dr prescribed it (like a weekly dose pack.. 60mg, 50, 40,30,20,10) would my body now again go into the withdrawl cycle ? Knowing that in my previous tapers, it would take 3 weeks before the withdrawl effects would stop. Or, would you think it would be fine ?
Also, being I've been on it so often, I have an assortment of strengths in my pantry. I have back issues that dissapear when on pred. So it's a temptation to take some once in a while if I get to hurting. But no way do I want to start that withdrawl cycle again.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

To answer you with my experience, YES. Your body‘s mechanisms change and so your body becomes addicted to the change. Prednisone and Cox2 and many NSAIDs.(non-steroidal anti-inflammatories.) have damaging affects to your bones and organs over the years. I will not take them as I ended up addicted to something as an oculus as ibuprofen. I was put into the hospital in 2001 because the military wouldn’t prescribe the opioids. A hospital nurse there told me never to take ibuprofen on a regular basis again. I was input on the opioids where I’ve stayed comfortably for 25 years. And stable with no side effects. There are times where I don’t wake up with pain and I don’t reach for the medicine so I do not consider myself addicted or dependent. However, most of the times I do take the medicine and I depend on the medicine because my body has chronic pain from degenerative disc disease. I’ve had many surgeries and my consistent pain has always been because of my tailbone for which I was told I would be having no surgery many years ago. I am stressing out because I have to take four days of prednisone to avoid side effects with my bone infusion in December. If I have a muscle go into spasm, I might take ibuprofen for three days but that’s it. It took me several weeks to get over my addiction to NSAIDs in 2001. It was an addiction like any other where you feel like you were run over by a truck until your body adjust back to being normal. Any physical addiction can be just as debilitating as a mental one. And I would suggest speaking to your doctor and also getting second opinions. My own opinion is that I much more content, knowing that my body is staying healthy, even though I have to take an opioid to keep it out of pain.

REPLY
Profile picture for kare1 @kare1

@dadcue
Anyone see this old movie? I remember seeing it decades ago way before I was old or had PMR.
“ The definitive Hollywood film about a patient taking a "miracle" corticosteroid is the 1956 psychological drama “Bigger Than Life” staring James Mason!

Jump to this post

@kare1

I found the trailer on YouTube. I have never seen that movie but it seems like typical Hollywood ---loosely based on a true story!

REPLY

Watched the trailer - scary. Wondering if it it ends well.

REPLY
Profile picture for pmrsuzie @pmrsuzie

Watched the trailer - scary. Wondering if it it ends well.

Jump to this post

@pmrsuzie

I hope he tapered off of it ... otherwise he might have died.

REPLY
Profile picture for pmrsuzie @pmrsuzie

Watched the trailer - scary. Wondering if it it ends well.

Jump to this post

@pmrsuzie I hope I wasn't that bad, I do know when I was on 60mg, my wife said she was going to hang a sign around my neck... " Caution, approach at your own risk, high dose prednisone in use "
Or
"Danger, Danger, high dose of prednisone in use, approach at your own risk"

REPLY
Profile picture for ronludington @ronludington

@pmrsuzie I hope I wasn't that bad, I do know when I was on 60mg, my wife said she was going to hang a sign around my neck... " Caution, approach at your own risk, high dose prednisone in use "
Or
"Danger, Danger, high dose of prednisone in use, approach at your own risk"

Jump to this post

@ronludington

I worked in a hospital as a nurse. I felt like I needed to warn my nursing coworkers that I was taking Prednisone. Some showed some sympathy for me and offered their condolences. Others told me, they weren't going to take care of me when I was hospitalized.

I don't think I was too badly behaved. I was always surprised by how often my coworkers wanted to know how much Prednisone I was taking. It was my clue that I needed to calm down a tad.

I needed to be hospitalized a couple of times while I took Prednisone. Doctors and nurses were more discreet about blaming prednisone but I could hear the whispering.

REPLY
Profile picture for Mike @dadcue

@caroljeand

The history of prednisone dates back to when it was first used to treat rheumatoid arthritis. There was a lot of fanfare until all the side effects happened.

From artificial intelligence:
Key Milestones in the History of Corticosteroids
• 1948: Rheumatologist Philip Hench and his team at the Mayo Clinic first used cortisone (then called Compound E) to treat a rheumatoid arthritis patient, providing dramatic relief and earning a 1950 Nobel Prize.
• 1950: Arthur Nobile first isolated and identified the structure of prednisone by using bacteria (Corynebacterium simplex) to oxidize cortisone.
• 1955: The Schering Corporation successfully created a commercially feasible synthesis of prednisone (marketed as Meticorten), offering stronger anti-inflammatory effects with fewer fluid-retaining side effects than original cortisone.
-------------------------
The following link is a good historical account of Prednisone including when the side effects were first coming to light. Don't believe for a second that Prednisone side effects are "easy to manage when you know how."
https://steroidsandme.com/articles/a-brief-history-of-steroids

Jump to this post

@dadcue Thanks for that link. Very informative!

REPLY
Profile picture for Mike @dadcue

@kare1

I found the trailer on YouTube. I have never seen that movie but it seems like typical Hollywood ---loosely based on a true story!

Jump to this post

@dadcue Yes indeed: Hollywood sensationalism!

I have heard people say that pred made them feel great, confident and in control. And I have heard from doctors that some people experience psychotic episodes at high doses. Non of this fits my own experience where even very high doses of pred struggled to control very high PMR inflammation (CRP of 200 at the peak). Basically I just felt washed out from the whack the PMR gave, and possibly a touch spacey from the pred.

REPLY
Please sign in or register to post a reply.